A YOUNG boy who was covered in blisters and left on life support after an extreme reaction to a single dose of children’s liquid Nurofen is now going blind in both eyes
Calvin Lock, 13, came down with a suspected viral infection in 2012 and was given a single dose of strawberry-flavoured liquid Nurofen by his mum.
But the children’s medicine triggered an extremely rare reaction which caused his whole body to burst into painful blisters and his hair and fingernails fell out.
Calvin lost 65 perc ent of his skin and had to be put on a life support machine for three days after the severe reaction.
But Calvin’s condition worsened and he developed the more serious form of the condition, Toxic Epidermal Necrolysis.
He spent nearly three weeks in Addenbrooke’s Hospital receiving treatment before being allowed back to his home in Littleport, Cambs.
“His body will constantly attack itself forever and it’s devastating to watch”
Robyn Moult, Calvin’s mother
His mother Robyn Moult, 40, and stepfather Daryn Chambers, 49, were amazed he survived the condition which affects three million people a year.
But they have now been left devastated after revealing Calvin has now developed a painful eye disease that will leave him blind in both eyes within the next two years.
The teen already struggles to see the board at school and can no longer play video games and has to have eye drops put in every hour of every day.
The youngster also suffers chronic fatigue, full body scarring, mouth and throat problems, depression and has been diagnosed with PTSD.
“His body will constantly attack itself forever and it’s devastating to watch.
“Calvy feels like he has constant grit in his eye, it’s extremely painful for him. I try to make him take responsibility but I also don’t want to nag, I feel helpless.
“If he forgets to put his eye drops in he’s left rolling on the floor in agony. The condition left him with memory loss and this means he frequently does forget.
“He struggles to run around with his friends, it’s so much to recover from and he keeps trying to fight it and can’t accept that his life has changed.
“His personality is different now, what he went through was so traumatic that he needs treatment for PTSD.
“He’s so intelligent and bright but now he can’t be bothered with school, he doesn’t see the point because he doesn’t think he has a future without his eyesight.”